Home > Journals > Minerva Cardioangiologica > Past Issues > Minerva Cardioangiologica 2008 December;56(6) > Minerva Cardioangiologica 2008 December;56(6):697-701

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA CARDIOANGIOLOGICA

A Journal on Heart and Vascular Diseases


Official Journal of the Italian Society of Angiology and Vascular Pathology
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,752


eTOC

 

CASE REPORTS  


Minerva Cardioangiologica 2008 December;56(6):697-701

language: English

Heparin induced thrombocytopenia in patients with ventricular assistance device bridge-to-transplantation. A case series

Nocera P. 1, Thiranos J. C. 1, Steib A. 1, Morelli U. 2

1 Department of Anesthesiology Civil Hospital Strasbourg, France
2 Service of General and Digestive Surgery Center of Visceral and Transplant Surgery CHU Hautepierre, Strasbourg, France


PDF  


Heparin-induced thrombocytopenia (HIT), is a severe side effect of heparin. It occurs both in patients treated with unfractionated heparin (UFH) and in patients treated with low molecular weight heparin (LMWH). It is associated with anti-heparin/platelet factor (PF4) antibodies. HIT is a rare pathology, with rates going from 8% to 10% in patients in ventricular assist device support. The authors present three clinical cases which occurred in the Department of Anesthesiology of the Civil Hospital of Strasbourg (France) in patients receiving biventricular assistance bridge-to- cardiac transplantation. All the three patients were hospitalized for myocardial infarction. In case 1 HIT was diagnosed on VI day postoperative after a ventricular assistance device (VAD) implant. The patient was treated with lepirudin and transplanted after 73 days. In case 2 HIT diagnosis was made after 9 days receiving VAD. Also this patient was treated with lepirudin and transplanted after 48 days. Both case 1 and 2 received intra-aortic balloon pump (IABP) assistance before receiving VAD. Case 3 received VAD on XXII day of hospitalization; the patient developed HIT after 5 days, which was treated with lepirudin. He was transplanted after 66 days, but he died in course of intervention. HIT in patients undergoing VAD bridge-to-transplantation is a rare and often misdiagnosed cause of thrombocytopenia. Correct diagnosis, management and therapy are mandatory in this kind of patients, but they are not easy and standardized.

top of page

Publication History

Cite this article as

Corresponding author e-mail